Alert archive / Tennessee / Flash Flood Warnings in 2006

Flash Flood Warning 19, NWS Memphis, TN

May 27, 2006Hardin County, Tennessee

NWS Memphis, TN issued this flash flood warning at May 27, 2006, 3:01 PM CDT for Hardin County, Tennessee. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2006, 3:01 PM CDT (20:01 UTC)
Expired
May 27, 2006, 5:00 PM CDT
In force
119 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Hardin County, TN

The radar

The Columbus AFB radar (KGWX), 130 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2006-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2006-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1484 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-88 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 272004
FFWMEG
TNC071-272200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
301 PM CDT SAT MAY 27 2006

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARDIN COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 500 PM CDT

* AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR 1 TO 3    
  INCHES OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA. HOURLY       
  RAINFALL RATES BETWEEN 1 AND 3 INCHES AN HOUR WILL CONTINUE OVER   
  THE WARNED AREA AS THUNDERSTORMS CONTINUE TO BACKBUILD OVER THE    
  SAME AREAS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PICKWICK
  DAM.

.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS. TURN AROUND, DONT DROWN

.TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEMPHIS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3509 8837 3500 8838 3501 8808 3512 8809

$$
1 follow-up statement
000 
WGUS74 KMEG 272058
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
358 PM CDT SAT MAY 27 2006

TNC071-272108-
HARDIN TN-
358 PM CDT SAT MAY 27 2006

...THE FLASH FLOOD WARNING FOR HARDIN COUNTY IS CANCELLED...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3509 8837 3500 8838 3501 8808 3512 8809

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 27, 2:43 PM CDT, 18 minutes earlier.

Area forecast discussion, May 27, 2:43 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
243 PM CDT SAT MAY 27 2006

.DISCUSSION...

ANOTHER SUMMERLIKE DAY ACROSS THE MID SOUTH WITH HOT AND HUMID
WEATHER CONTINUING. ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP AS
DAYTIME HEATING...HIGH DEWPOINTS...AND A DECAYING MCV (MESOSCALE
CONVECTIVE VORTEX) MOVES ACROSS THE AREA. MLCAPES ARE BETWEEN
3000-4000J/KG AND THIS STRONG INSTABILITY COMBINED WITH WEAKENING
CAP WILL ALLOW FOR ADDITIONAL THUNDERSTORM DEVELOPMENT THROUGH THE
REMAINDER OF THE AFTERNOON. DEEP LAYER SHEAR REMAINS WEAK BUT THE
STRONG INSTABILITY WILL SUPPORT ISOLATED PULSE SEVERE STORMS. THE
STRONGEST ACTIVITY MAY PRODUCE ISOLATED LARGE HAIL AND WIND DAMAGE.
THESE STORMS SHOULD DIMINISH IN INTENSITY LATER THIS EVENING WITH
THE LOSS OF DAYTIME HEATING.

UPPER LEVEL RIDGING OVER THE MID SOUTH TODAY WILL SLIDE EAST OF
THE AREA BY SUNDAY. THIS WILL ALLOW FOR A DEEP SOUTHERLY FLOW TO
BECOME ESTABLISHED FOR THE END OF THE WEEKEND AND FIRST HALF OF
NEXT WEEK. THIS SOUTHERLY FLOW IN THE LOW LEVELS AND ALOFT WILL
TRANSPORT DEEPER MOISTURE NORTHWARD FROM THE GULF OF MEXICO. IN
ADDITION...WEAK UPPER LEVEL SHORTWAVE DISTURBANCES WILL TRAVERSE
THE AREA OVER THE NEXT COUPLE OF DAYS IN THE SOUTH TO SOUTHWEST
FLOW ALOFT. THESE WEAK UPPER SYSTEMS COMBINED WITH DEEPER MOISTURE
AND INSTABILITY WILL LEAD TO AN OVERALL INCREASE IN THUNDERSTORM
COVERAGE THROUGH THE FIRST PART OF NEXT WEEK. WITH INCREASED CLOUD
COVER AND THUNDERSTORM COVERAGE TEMPERATURES SHOULD BE SLIGHTLY
COOLER...BUT HUMIDITY LEVELS SHOULD STILL REMAIN HIGH.

BY MID-WEEK...THE UPPER FLOW WILL TRANSITION TO AN INCREASINGLY
ZONAL FLOW AS A LARGE WESTERN U.S. TROUGH LIFTS NORTHEAST INTO THE
NORTHERN PLAINS STATES. UPPER LEVEL RIDGING WILL THEN BUILD INTO
THE WESTERN STATES BEHIND THIS LIFTING TROUGH AND WILL SEND A
NORTHERN STREAM SHORTWAVE SOUTHEAST TOWARDS THE AREA LATER
WEDNESDAY AND THURSDAY. AS THIS SHORTWAVE DISTURBANCE APPROACHES IT WILL
HELP TO PUSH A SURFACE COLD FRONT SLOWLY ACROSS THE AREA.
INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
WITH THIS SYSTEM.

SURFACE HIGH PRESSURE WILL BUILD IN FROM THE NORTH FOR FRIDAY AND
INTO NEXT WEEKEND WITH SLIGHTLY COOLER AND LESS HUMID CONDITIONS
UNDER RETURNED NORTHWESTERLY FLOW ALOFT. WILL NEED TO WATCH FOR
UPPER LEVEL SHORTWAVES IN NORTHWESTERLY FLOW ALOFT AND POSSIBLE
MCS DEVELOPMENT...BUT FOR NOW WILL KEEP THIS PORTION OF THE
FORECAST DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  74  92  74  91 /  10  20  10  30
MKL  69  91  70  90 /  10  30  10  30
JBR  70  92  70  89 /  10  20  10  30
TUP  70  92  71  91 /  10  30  10  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

JLH
Hazardous weather outlook, May 27, 3:36 AM CDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
336 AM CDT SAT MAY 27 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-281045-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
336 AM CDT SAT MAY 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:02 PM CDTSevere Thunderstorm WarningMEGObion28 min
May 26, 7:08 PM CDTSevere Thunderstorm WarningMEGLauderdale37 min
May 26, 7:14 PM CDTSevere Thunderstorm WarningMEGLake16 min
May 26, 7:19 PM CDTSevere Thunderstorm WarningMEGObion26 min
May 26, 7:44 PM CDTSevere Thunderstorm WarningMEGLauderdale31 min
May 26, 7:57 PM CDTSevere Thunderstorm WarningMEGDyer33 min
May 26, 8:40 PM CDTFlash Flood WarningMEGDyer, Lauderdale2 hr

Nearby

Flash Flood Warnings in Tennessee, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.